Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 118, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 7, 2008, 11:57 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 98 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 11:57 PM CDT (04:57 UTC)
- Expired
- Jul 8, 2008, 1:35 AM CDT
- In force
- 98 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 12:35 AM CDT | FLASH FLOOD | 1 E Centerville, IA | WATER OVER HIGHWAY 2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3226 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDMX 080458
FFWDMX
IAC007-185-080800-
/O.NEW.KDMX.FF.W.0118.080708T0457Z-080708T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
EAST CENTRAL WAYNE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 300 AM CDT
* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
RAINFALL IN EXCESS OF THREE INCHES HAS FALLEN FROM NEAR PROMISE
CITY EASTWARD TO CENTERVILLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROMISE
CITY...PLANO AND MYSTIC.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4074 9318 4078 9298 4079 9277 4072 9276
4068 9299 4068 9315
$$
RUSSELL2 follow-up statements
000
WGUS73 KDMX 080610
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
104 AM CDT TUE JUL 8 2008
IAC007-185-080800-
/O.CON.KDMX.FF.W.0118.000000T0000Z-080708T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-
104 AM CDT TUE JUL 8 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR EAST
CENTRAL WAYNE AND CENTRAL APPANOOSE COUNTIES...
AT 103 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CONTINUED
FLASH FLOODING OVER THE WARNED AREA. WATER IS COVERING PORTIONS OF
HIGHWAY 2...EAST OF CENTERVILLE...AT TWO LOW LYING SPOTS. THESE
LOCATIONS WERE 1 TO 2 MILES WEST OF THE INTERSECTION WITH COUNTY
ROAD T 61. WATER WAS ALSO OVER HIGHWAY 2 EARLIER...ONE MILE EAST OF
CENTERVILLE...BUT HAS SINCE RECEDED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLANO...MYSTIC....CENTERVILLE AND SEYMOUR.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4074 9318 4078 9298 4079 9277 4072 9276
4068 9299 4068 9315
$$
KINNEY000
WGUS73 KDMX 080635
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE JUL 8 2008
IAC007-185-080655-
/O.CAN.KDMX.FF.W.0118.000000T0000Z-080708T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPANOOSE IA-WAYNE IA-
127 AM CDT TUE JUL 8 2008
...THE FLASH FLOOD WARNING IN EFFECT UNTIL 300 AM CDT FOR EAST
CENTRAL WAYNE AND CENTRAL APPANOOSE COUNTIES HAS BEEN REPLACED BY A
NEW WARNING THAT INCLUDES ALL OF EASTERN WAYNE COUNTY AND ALL OF
APPANOOSE COUNTY...
HEAVY RAIN CONTINUES ACROSS WAYNE AND APPANOOSE COUNTIES...WITH AN
ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE OVERNIGHT WHICH WILL LEAD
TO CONTINUED FLASH FLOODING.
LAT...LON 4074 9318 4078 9298 4079 9277 4072 9276
4068 9299 4068 9315
$$
KINNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:50 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 7, 6:50 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT MON JUL 7 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CDFNT MAKING SLOW PROGRESS INTO THE STATE WITH LINE OF TSRA FORMING AHD OF IT. S/WV PUSHING NE OUT OF THE RCKYS IS ENHANCING THE CONVECTIVE DVLPMT. HAVE HAD SOME SVR WX ALONG THE INTERACTION OF THE WARM AIR PUSH WITH THE CURRENTLY NR A KDBQ-KFRM LN. WILL SEE TSRA INC SLOWLY OVR THE NXT FEW HRS WITH MAIN THREAT THAT OF WIND. HAIL WL BE LMTD BY HI FRZL LVLS AS HAS BEEN THE CASE THE PAST FEW DAYS. CORES WELL ABV DONOVAN CRIT PRODUCING LTL MORE THAN PEA TP MARBLE SIZE DUE LACK OF TILTING OF CELLS AND VRY DEEP MOIST LYR. CDFNT WILL PASS S OF IA ON TUE WITH CHC FOR TSRA REMAINING OVR THE SERN HALF OF STATE IN THE MRNG...AND SERN THIRD IN THE AFTN. HAVE SOME CONCERNS ABT WK WV FST IN PROGS MOVG ALNG FNT AND THE POSSIBILITY OF SOME DVLPMT OVR SRN IA LATE TUE AFTN AND EVE IN THE UNCAPPED AIR. OPTED TO HOLD OFF ON DOING ANYTHING WITH THAT FOR NOW DUE GREAT UNCERTAINTIES. OTR CONCERN IS FOR FLOODING AS ECHOES ARE TRAINING OVER THE SAME AREAS. WILL GO WITH A FFA OVR THE NRN THIRD OF IA...FM HWY 20 N. QUIET WX FOR A COUPLE DAYS AFT THAT AND WILL AWAIT THE NXT SYS THIS WKND. WILL BE A TRICKLY FCST WITH TEMPS FOR SUN AND MON DEPENDING ON JUST HOW FAR SOUTH THE PCPN GETS. EXPET AT LEAST THE NRN HLF OF IA TO REMAIN NO WARMER THAN THE LO 80S AND CUD BE EVEN COOLER IF RAFL IS WDSPRD AS IT IS SUGGESTED IT MAY BE. && .AVIATION...08/06Z FRONTAL BOUNDARY WILL REMAIN ACTIVE OVER SOUTHERN IOWA THIS OVERNIGHT WITH NUMEROUS THUNDERSTORMS CONTINUING THROUGH 09Z THEN BECOMING SCATTERED. SOME FOG LIKELY THIS MORNING ESPECIALLY IN AREAS THAT HAD DECENT RAIN AMOUNTS. NEXT FRONTAL BOUNDARY WILL MOVE OUT OF THE DAKOTAS LATE THIS MORNING OVER NORTHERN IOWA THEN MOVE SOUTH DURING THE DAY. ADDITIONAL SCT THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON MAINLY NEAR DSM TO OTM. HIGH PRESSURE SETTLES IN DURING THE EVENING WITH SKIES CLEARING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON PUBLIC...MS JUL 08
Hazardous weather outlook, Jul 7, 10:47 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1047 PM CDT MON JUL 7 2008 IAZ004>007-015>017-023>028-033>039-090400- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1047 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...TONIGHT A FEW NON SEVERE THUNDERSTORMS REMAIN POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY BUT SEVERE STORMS ARE NOT EXPECTED. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THE REMAINDER OF TONIGHT. IAZ044>050-057>062-070>073-081-082-092-090400- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION-TAYLOR- 1047 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT WITH THE MAJORITY OF THE ACTIVITY REMAINING SOUTH OF HIGHWAY 30. AN ISOLATED SEVERE STORM WITH PENNY SIZED HAIL AND 60 MPH WINDS IS POSSIBLE. PERIODS OF HEAVY RAIN IS ALSO POSSIBLE WITH ADDITIONAL RAINFALL AMOUNTS OF ONE INCH TO ONE AND ONE HALF INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY. AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH EARLY AFTERNOON. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES THIS WEEKEND.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THE REST OF TONIGHT. IAZ074-075-083>086-093>097-090400- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1047 PM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT. A FEW SEVERE STORMS WITH PENNY SIZED HAIL AND 65 MPH WINDS ARE POSSIBLE. PERIODS OF HEAVY RAIN IS ALSO POSSIBLE WITH ADDITIONAL RAINFALL AMOUNTS OF ONE INCH TO ONE AND ONE HALF INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE STILL POSSIBLE OVER THE OUTLOOK AREA THROUGH TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH 3 AM AND AGAIN TUESDAY THROUGH MID AFTERNOON. DONAVON
In the hours before
Local storm report, Jul 7, 7:07 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND GST WATERLOO AIRPORT 42.56N 92.40W
07/07/2008 M71 MPH BLACK HAWK IA ASOS
&&
MS JUL 08Local storm report, Jul 7, 7:15 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG CEDAR FALLS 42.52N 92.45W
07/07/2008 BLACK HAWK IA COUNTY OFFICIAL
NUMEROUS TREES DOWN BY HIGH WINDS IN THE TOWN OF CEDAR
FALLS.
&&
MS JUL 08Local storm report, Jul 7, 7:21 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG WATERLOO 42.49N 92.35W
07/07/2008 BLACK HAWK IA TRAINED SPOTTER
SEVERAL LARGE TREES AND NUMEROUS LARGE BRANCHES DOWN
ALONG HIGHWAY 63 IN SOUTHERN SECTIONS OF WATERLOO.
&&
MRUSSELLLocal storm report, Jul 7, 7:25 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 NW ACKLEY 42.58N 93.09W
07/07/2008 FRANKLIN IA TRAINED SPOTTER
SEVERAL TREE BRANCHES DOWN...SOME UP TO 12 INCHES IN
DIAMETER.
&&
MS JUL 08Local storm report, Jul 7, 8:06 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG TOLEDO 41.99N 92.58W
07/07/2008 TAMA IA LAW ENFORCEMENT
TREES DOWN IN TOLEDO
&&
COGILLocal storm report, Jul 7, 10:51 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1051 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG ATLANTIC 41.40N 95.01W
07/07/2008 CASS IA LAW ENFORCEMENT
NUMEROUS LARGE TREE LIMBS AND BRANCHES DOWN. ONE METAL
BUILDING DESTROYED. JUST NORTH OF HIGHWAY 6 AND ASH.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 47 min |
| Jul 7, 9:11 PM CDT | Areal Flood Advisory | DMX | Mahaska | 64 min |
| Jul 7, 9:58 PM CDT | Areal Flood Advisory | DMX | Wapello | 2 hr |
| Jul 7, 10:31 PM CDT | Areal Flood Advisory | DMX | Appanoose, Calhoun, Davis, Humboldt, Pocahontas, Wayne and 1 more | 10 days |
| Jul 7, 11:15 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 45 min |
| Jul 8, 12:57 AM CDT | Flash Flood Warning | DMX | Clarke, Lucas, Marion, Monroe, Warren | 6 hr |
| Jul 8, 1:21 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wapello, Wayne | 6 hr |
| Jul 8, 2:35 AM CDT | River Flood Warning | DMX | Warren | 16 hr |
| Jul 8, 2:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 16 hr |
| Jul 8, 3:08 AM CDT | River Flood Warning | DMX | Madison, Warren | 35 hr |
| Jul 8, 6:32 AM CDT | River Flood Warning | DMX | Appanoose | 37 hr |
| Jul 8, 6:50 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 52 hr |
| Jul 8, 6:53 AM CDT | Areal Flood Warning | DMX | Monroe | 3 hr |
| Jul 8, 7:13 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 47 hr |
| Jul 8, 1:02 PM CDT | Areal Flood Warning | DMX | Marion | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.